Virginia, 2012Winter Weather in Virginia, January 12 to 14, 2012
January 12 to 14, 2012 · NWS LWX · 1 event in 1 county or zone
Low pressure remained over the eastern Great Lakes during the 13th. A northwest flow around the low caused cold and moist air from the Great Lakes to be forced up the mountains, resulting in snow across locations along and west of the Allegheny front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure remained over the eastern Great Lakes during the 13th. A northwest flow around the low caused cold and moist air from the Great Lakes to be forced up the mountains, resulting in snow across locations along and west of the Allegheny front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 12, 9:18 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 12, 9:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EST THU JAN 12 2012
.SYNOPSIS...
LOW PRESSURE OVER THE MIDWEST WILL MOVE NORTHEAST TONIGHT...
DRIVING A STRONG COLD FRONT THROUGH THE MID-ATLANTIC REGION LATE
TONIGHT. HIGH PRESSURE BUILDS INTO THE REGION FRIDAY AND
SATURDAY. A WEAK UPPER-LEVEL DISTURBANCE MOVES THROUGH SATURDAY
NIGHT. HIGH PRESSURE RETURNS EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
DEEP H5 LOPRES ACCELERATING NEWD ACRS IN/OH THIS EVE...WITH
ASSOCIATED TROF AXIS NOW NEGATIVELY TILTED EXTG INTO SERN CONUS.
CDFNT...WITH ARCTIC AIRMASS BEHIND IT...HAS OCCLUDED APPEARANCE TO
IT AND STRETCHES FROM CNTRL WV INTO WRN VA/NC/SC. MID-ATLC RMNS IN
WARM SECTOR AS OF 2Z. FEW SHWRS DVLPD IN FAVORABLE ISENTROPIC LIFT
ZONE ON NOSE OF 40-50KT SLY LLVL EARLIER THIS EVE ACRS SHEN VLY
AND NRN MD. THIS ACTIVITY HAS MOVED NWD INTO PA. MORE SIGNIFICANT
RN/SHWRS ENCOMPASS WV AND DVLPG ALONG FRONT ACRS WRN VA INTO NC.
THIS SHUD SPREAD NEWD INTO CWA AS FRONT CROSSES OVNGT.
EARLIER CNVTCN ACRS WV HAS MOVED N ON WRN SIDE OF APLCNS AND SHUD
NOT IMPACT MID-ATLC. HWVR...LOCAL GUIDANCE STILL HINTING...INCREASINGLY
LESS SO...OF ISOLATED TSTMS FORMING TO SW OF CWA THEN IMPACTING
MAINLY SHEN VLY BEFORE MIDNIGHT. WILL KEEP LOW THUNDER CHC
ACCORDINGLY. OTHERWISE...XPCT 2-4 HR PERIOD OF SCT/NUM SHWRS IN
VICINITY OF CDFNT.
COLD AIR SHUD RAPIDLY INTRUDE INTO CWA OVNGT BEHIND FRONT...BUT
APPEARS MOST PRECIP WILL END AS H7 DRYSLOT PUNCHES NEWD AND
DWNSLPG FLOW SCOURS AWAY MOISTURE. STILL...WILL KEEP RN/SN
MIX/CHANGEOVER N/W OF CHO-DCA-BWI LATE TNGT. ACCUM...UNDER 1
IN...SHUD BE CONFINED TO NRN MD...BLUE RIDGE...AND POTOMAC
HIGHLANDS. XCPN WILL BE W OF ALLEGHENY FRONT...WHERE SN/BLOWING
SNOW WILL TAKE HOLD BY MIDNIGHT...2-4 INCH ACCUM BY MRNG...WINTER
WX ADZY IN EFFECT.
DEEP MIXG BEHIND FRONT WILL SUPPORT WLY GUSTS AOA 40 KTS ACRS
HIGHER ELEVATIONS...SO WIND ADZY IN EFFECT AFTR MIDNGT FOR THE
POTOMAC HIGHLANDS AND SRN BLUE RIDGE.
WITH TEMPS DROPPING INTO TEENS AND GUSTY NW WINDS...WIND CHILLS
ACRS HIGHEST TERRAIN MAY DROP BELOW ZERO ERY MRNG. AIR TEMPS WILL
FALL INTO 20S W OF BLUE RIDGE...30S E. OF NOTE IS TDAS RECORD HIGH
MINIMA AT KIAD IS 38F SET IN 1997. APPEARS THAT TEMPS WILL NOT
DROP BELOW 40F MRNG LOW TEMP...THUS THIS RECORD POISED TO BE
BROKEN AFTR MIDNIGHT.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
STRONG LOW PRESSURE WILL PASS THROUGH NEW ENGLAND FRIDAY...WHILE
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES OUT TO SEA. A
STRONG PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER NEW ENGLAND AND
HIGH PRESSURE OVER THE GREAT LAKES WILL CAUSE WINDY CONDITIONS
FRIDAY. FREQUENT WIND GUSTS AROUND 40 MPH ARE EXPECTED ALONG WITH
MUCH COLDER CONDITIONS. MAX TEMPERATURES WILL RANGE FROM THE TEENS
ALONG THE ALLEGHENY FRONT TO NEAR 40 IN WASHINGTON AND BALTIMORE.
THE STRONG WINDS WILL CAUSE WIND CHILL VALUES TO RANGE FROM BELOW
ZERO ACROSS PORTIONS OF THE ALLEGHENY FRONT TO THE MID AND UPPER
20S IN WASHINGTON/BALTIMORE. A WIND ADVISORY MAY BE WARRANTED FOR
PORTIONS OF THE AREA FRIDAY.
MOST LOCATIONS WILL BE DRY FRIDAY DUE TO DOWNSLOPING WESTERLY FLOW.
HOWEVER...AN UPSLOPE COMPONENT TO THE LOW-LEVEL WIND WILL COMBINE
WITH STRONG COLD ADVECTION FOR SNOW SHOWERS ALONG AND WEST OF THE
ALLEGHENY FRONT . A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE
AREAS. TOTAL SNOWFALL ACCUMULATIONS THROUGH FRIDAY WILL RANGE FROM
3 TO 5 INCHES ALONG WEST-FACING SLOPES OF THE ALLEGHENY FRONT. THE
COMBINATION OF SNOW AND STRONG WINDS WILL REDUCE VISIBILITY BELOW
ONE-QUARTER MILE AT TIMES...MAKING TRAVEL DANGEROUS.
LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST INTO EASTERN CANADA
FRIDAY NIGHT WHILE HIGH PRESSURE APPROACHES FROM THE GREAT LAKES.
THE PRESSURE GRADIENT WILL WEAKEN A BIT...CAUSING GUSTY WINDS TO
DIMINISH SLOWLY FRIDAY NIGHT. MIN TEMPS WILL RANGE FROM NEAR 10
DEGREES ALONG THE ALLEGHENY FRONT TO THE UPPER 20S IN DOWNTOWN
WASHINGTON/BALTIMORE. DESPITE DIMINISHING WINDS...WIND CHILL
VALUES WILL RANGE FROM BELOW ZERO ALONG THE RIDGE TOPS TO THE
TEENS IN MOST OTHER LOCATIONS. A WIND CHILL ADVISORY MAY BE
WARRANTED ON THE RIDGE TOPS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
UPSLOPE SNOW WILL CONTINUE THROUGH THE BEGINNING OF THE WEEKEND
WITH HIGH PRESSURE BUILDING IN FROM THE WEST. ADDITIONAL
ACCUMULATIONS WILL BE LIGHT SATURDAY AS COLDER AIR IS PUSHED INTO
THE REGION. HIGH PRESSURE THROUGH THE WEEKEND WILL MAINTAIN
SLIGHTLY COOLER-THAN-NORMAL TEMPERATURES WITH HIGHS IN THE MID 30S
AND LOWS IN THE LOWER 20S.
SLIGHT RIDGING OVER THE EASTERN CONUS EARLY NEXT WEEK WILL GIVE WAY
TO A PROGRESSIVE TROUGH TUE THROUGH MID-WEEK. THIS WILL HELP PUSH
A COLD FRONT ACROSS THE CWA TUE NIGHT. WARMER TEMPS FROM SOUTHERLY
FLOW BEFORE THE COLD FRONT SHOULD HELP KEEP RAIN AS THE PRIMARY
P-TYPE FOR TUE. BEHIND THE FRONT...MIXED RAIN AND SNOW IS POSSIBLE
THROUGH THU AS A SHORTWAVE TROUGH MOVES ACROSS THE MID-ATLANTIC
REGION. RIGHT NOW...IT LOOKS LIKE PRECIP AMOUNTS SHOULD BE LIGHT...
AS GUIDANCE DEPICTS THESE SYSTEMS AS RELATIVELY FAST-MOVING. MID-
AND UPPER-LEVEL FLOW LOOK TO BECOME MORE ZONAL BEHIND THESE
SYSTEMS.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SLY WINDS AND 5-10KFT CIGS WILL BE REPLACED BY MVFR CIGS AND -SHRA
BTWN 3-8Z AS CDFNT IMPACTS TERMINALS. CANT RULE OUT MIX/CHG TO
-SN...ESPECIALLY KMRB BEFORE PRECIP ENDS AS COLD AIR RAPIDLY MOVES
INTO MID-ATLC. OTHERWISE...FOLLOWING FROPA...XPCT RETURN TO VFR
CIGS WITH GUSTY W WINDS. BY MIDDAY TMW...GUSTS MAY EXCEED 35 KTS.
PREV DISCUSSION FOLLOWS...
WINDS WILL DIMINISH FRIDAY NIGHT AS HIGH PRESSURE APPROACHES THE
TERMINALS FROM THE WEST. VFR CONDITIONS ARE EXPECTED FRIDAY THROUGH
FRIDAY NIGHT.
MAINLY VFR CONDITIONS ARE EXPECTED INTO NEXT WEEK. A COLD FRONT
CROSSING THE REGION TUE AND WED COULD LOWER VSBYS AND CIGS AT
AREA TERMINALS.
&&
.MARINE...
S WIND GUSTS AROUND 20 KTS BEING REALIZED ACRS LWR PORTIONS OF MD
CHESAPEAKE BAY THIS EVE. THESE SHUD SPREAD NWD WITH TIME...BEFORE
STRONG CDFNT CROSSES WATERS IN 6-9Z TIMEFRAME. BEHIND IT...GUSTY W
WINDS WARRANT SMALL CRAFT ADZY ALL ZONES...TRANSITIONG TO GALE
WARNING FRIDAY. PREV DISCUSSION FOLLOWS...
GUSTY WINDS ARE EXPECTED FRIDAY DUE TO A STRONG PRESSURE GRADIENT
BETWEEN LOW PRESSURE OVER NEW ENGLAND AND HIGH PRESSURE OVER THE
GREAT LAKES. A GALE WARNING IS IN EFFECT ACROSS THE WATERS. WESTERLY
WINDS WILL GUST AROUND 35 TO 40 KNOTS.
WINDS WILL SLOWLY DIMINISH FRIDAY NIGHT AS HIGH PRESSURE APPROACHES
THE WATERS. A SMALL CRAFT ADVISORY WILL LIKELY BE WARRANTED FOR THE
WATERS DURING THIS TIME.
A SCA COULD BE NEEDED SAT THROUGH SUN BEHIND A STRONG COLD FRONT
EXITING THE REGION. A SCA WILL AGAIN BE NEEDED TUE AND WED AS
ANOTHER COLD FRONT CROSSES THE REGION. BEHIND THE FRONT...A SWITCH
TO STRONG NW WIND COULD NECESSITATE A GALE WARNING FOR PORTIONS OF
THE MARINE AREA.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES OF 1.5 FT ABV NRML WILL PERSIST THRU
OVNGT LOW TIDES...BEFORE STRONG CDFNT TURNS WINDS TO W AND FORCES
WATERS TO DRAIN IN ADVANCE OF MRNG HIGH TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR MDZ501.
WIND ADVISORY UNTIL 6 PM EST FRIDAY FOR MDZ501-502.
VA...WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR VAZ503.
WIND ADVISORY UNTIL 6 PM EST FRIDAY FOR VAZ025-026-036-503-504.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR WVZ501-503-
505.
WIND ADVISORY UNTIL 6 PM EST FRIDAY FOR WVZ050-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ532>534-540-
541-543.
GALE WARNING FROM 6 AM TO 6 PM EST FRIDAY FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 1 AM TO 6 AM EST FRIDAY FOR ANZ530-
531-535>539-542.
&&
UPDATE...SBK
PREV DISCUSSION...KRAMAR/LASORSA/CJLHazardous weather outlook, Jan 12, 8:49 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EST THU JAN 12 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
849 PM EST THU JAN 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE TIDAL POTOMAC
RIVER AND THE MARYLAND CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WIND ADVISORY MAY BE NEEDED ON FRIDAY FOR PORTIONS OF THE
OUTLOOK AREA.
A GALE WARNING IS IN EFFECT FRIDAY FOR THE TIDAL POTOMAC RIVER AND
THE MARYLAND CHESAPEAKE BAY. A SMALL CRAFT ADVISORY LIKELY WILL BE
NEEDED THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
849 PM EST THU JAN 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
LATE TONIGHT ALONG THE WESTERN SLOPES OF THE ALLEGHENY FRONT.
REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR DETAILS.
A WIND ADVISORY IS IN EFFECT LATE TONIGHT FOR PORTIONS OF THE
OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FRIDAY ALONG THE WESTERN SLOPES OF THE ALLEGHENY FRONT. REFER TO
THE LATEST HAZARD MESSAGE /WSWLWX/ FOR DETAILS. ACCUMULATING SNOW
MAY CONTINUE INTO SATURDAY.
A WIND ADVISORY IS IN EFFECT FRIDAY FOR PORTIONS OF THE OUTLOOK
AREA. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. A
WIND ADVISORY ALSO MAY BE NEEDED FARTHER EAST ON FRIDAY.
WIND CHILL VALUES MAY DROP BELOW ZERO ACROSS PORTIONS OF THE
POTOMAC HIGHLANDS FRIDAY MORNING AND AGAIN FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SBK
Winter Weather, Western Highland
- When
- January 12, 11:00 PM EST to January 14, 6:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall totaled up to 7.0 inches about five miles northwest Hightown.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 12 to 13, 20123 deaths · 4 injured · 6 events
- Winter Storm and Winter Weather in Indiana, January 12 to 13, 20123 deaths · 15 events
- Winter Weather in Illinois, January 12, 20121 death · 5 events
- Lake-Effect Snow in Pennsylvania, January 12 to 14, 2012$450,000 · 3 events
- Lake-Effect Snow in Ohio, January 12 to 14, 2012$350,000 · 3 events
- Winter Weather in Wisconsin, January 12 to 13, 20126 injured · 20 events
- Winter Weather in Tennessee, January 12 to 13, 2012$25,000 · 29 events
- Strong Wind in Georgia, January 12, 2012$44,000 · 12 events
- Winter Weather in Kentucky, January 12, 20124 injured · 10 events
- High Wind in North Carolina, January 12 to 13, 2012$52,000 · 50 kt wind · 2 events
- Ice Storm in New York, January 12, 2012$50,000 · 2 events
- Wildfire in California, January 12 to 13, 20122 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361042.